Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 239, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 26, 2011, 6:25 PM CDT for Mellette County, Todd County, Tripp County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2011, 6:25 PM CDT (23:25 UTC)
- Expired
- Jul 26, 2011, 7:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Mellette County, SD, Todd County, SD, Tripp County, SD
The radar
The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 5:43 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.4 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 154 J/kg
- Mixed-layer CIN
- -337 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 11:00 AM CDT, 7 hours 25 minutes earlier.
Area forecast discussion, Jul 26, 11:00 AM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT TUE JUL 26 2011 .DISCUSSION...UPPER RIDGE OVER FORECAST AREA THIS MORNING WITH SOUTHWEST FLOW BRINGING MOISTURE PLUME ACROSS WY-SE MT-WRN DAKOTAS. SATELLITE SHOWING SHORT WAVE DEVELOPING OVER WY THAT WILL HELP TRIGGER THUNDERSTORMS THIS AFTERNOON. SURFACE LOW CURRENTLY OVER EXTREME SERN MT WITH WARM FRONT ACROSS NRN SDAND COLD FRONT TRAILING ACROSS NRN WY. UNR MORNING SOUNDING IS VERY UNSTABLE...BUT A STRONG CAP IS IN PLACE. HIGHEST CAPE VALUES ARE EAST OF THE BLACK HILLS...WHERE THE BEST POTENTIAL FOR SEVERE STORMS WILL BE. DENSE MID LEVEL CLOUD COVER OVER NERN WY THROUGH NWRN SD IS KEEPING TEMPERATURES FROM WARMING MUCH THIS MORNING...SO HAVE LOWERED TEMPS FROM NERN WY ACROSS NWRN SD. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH SOME STRONG TO SEVERE STORMS POSSIBLE ACROSS THE SOUTH DAKOTA PLAINS. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH WEDNESDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jul 26, 6:00 AM CDT, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 500 AM MDT TUE JUL 26 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 500 AM MDT (600 AM CDT) TUE JUL 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY ACROSS WESTERN AND CENTRAL SOUTH DAKOTA TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UNSETTLED WEATHER PATTERN WILL BRING A DAILY CHANCE FOR THUNDERSTORMS THROUGH THE END OF THE WEEK. SATURDAY IS FORECAST TO BE MOSTLY DRY...THEN ANOTHER ACTIVE WEATHER PATTERN WILL SET UP BEGINNING LATE SUNDAY. A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS FORECAST FOR SOUTHWEST SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING ON WEDNESDAY. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:15 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Haakon, Jackson, Mellette, Todd, Tripp | 60 min |
| Jul 25, 7:38 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson | 65 min |
| Jul 25, 7:39 PM CDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 66 min |
| Jul 25, 7:44 PM CDT | Flash Flood Warning | UNR | Meade, Perkins | 3 hr |
| Jul 25, 8:15 PM CDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Mellette, Todd, Tripp | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.